Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

April 19, 2020Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 19, 2020, 2:21 PM CDT for Sumter County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 2:21 PM CDT (19:21 UTC)
Expired
Apr 19, 2020, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 125 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS84 KBMX 191921
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sun Apr 19 2020
 
ALZ030-031-191945-
Greene AL-Sumter AL-
221 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE AND SOUTHERN
SUMTER COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
York, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Forkland, Walden Quarters, The University Of West
Alabama, Bluffport, Thornhill, Coatopa, Dug Hill, Tishabee, Old
Mallard Airport, Belmont, Lilita, McDowell, Bellamy and Birdine.

LAT...LON 3256 8839 3277 8787 3276 8787 3276 8785
      3271 8783 3264 8778 3264 8781 3262 8781
      3261 8779 3261 8776 3259 8774 3257 8777
      3258 8777 3258 8778 3256 8779 3238 8831
      3255 8839
TIME...MOT...LOC 1921Z 247DEG 45KT 3250 8828 

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 19, 1:29 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 19, 1:29 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
129 PM CDT Sun Apr 19 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1235 PM CDT Sun Apr 19 2020/

Multichannel water vapor imagery along with global model H500
fields agree in a well-defined trough over western Oklahoma that
extends southwest into Western Texas.

Hand surface analysis valid 17Z/12 pm reveals the warm front
extending from just south of Meridian, MS east to near Greenville
and extending further east to near Troy. The heavy morning
convection has produced outflow boundaries that have limited the
warm front's northward advancement.

12Z National surface analysis shows low pressure south of the Red
River in Central Texas with a warm front extending east
interacting with a coastal/marine warm front that extended from
Inland Southeast Texas across Northern Louisiana and further east
across the Southern Third of Alabama.

Expect the warm front to slowly advance north through mid
afternoon, likely remaining south of the I-20 corridor with it
potentially ending up from just south of Tuscaloosa to near
Sylacauga to near Auburn. The residual cold pool/mesoscale high
pressure to our east from the morning convection has helped to
stabilize the airmass in that area and while some destabilization
will likely occur, the risk over these areas has been reduced to
an extent, along with the risk across our northern counties based
upon updated information.

There appears to be a boundary stretched across our Central
Counties from Pickens County east to Randolph County that may be
a boundary existing off the surface as there is no surface
reflection evident. Convection continues to train from west to
east across this feature and remains a concern for continued
localized flooding. The persistent convection will inhibit further
northward advance of the warm front to the north of this feature.

To the south, convection has gradually intensified across our far
southeast counties along the warm front that extends from near
Troy east into northern Barbour County. The airmass consists of
temperatures in the 80s with dew points near 70 to the south
which is helping to provide robust instability for the convective
development. Expect this activity to continue with a growing risk
of strong to severe convection with time as the front gradually
lifts north over the next few hours. Additional convective
development is forecast further west across our southwest and
south-central counties as the warm front also advances further
north into these areas.

Convection across the Central Counties will continue to develop as
instability gradually increases with the continuing risk for large
hail. There will be a growing risk for damaging winds and
tornadoes as we progress through the afternoon near and south of
this activity closer to the surface warm front.

Heavy rainfall with localized flooding remains a concern as
morning convection easily dropped over 2-4 inches. Additional
convection over these areas will aggravate saturated soils and
will runoff causing additional flooding. The Jackson, MS 12Z
Sounding contained a precipitable water value of 1.55 inches and
that airmass is likely in place now across much of our forecast
area. Concern for the Metro Areas in Central Alabama persists as
the likely elevated boundary remains draped along the Interstate
20 corridor.

Conditions continue to favor the development for severe weather
across the southern half of our forecast area this afternoon and
evening with the highest potential across the southern third of
our forecast area.

05

Previous short-term discussion:
/Updated at 0222 AM CDT Sun Apr 19 2020/

Today and tonight.

A low-amplitude shortwave will move toward the Lower Mississippi
Valley today with severe weather expected in two waves. The first
wave will begin early this morning and continue through the late
morning as elevated thunderstorms develop north of a warm front.
These storms could produce damaging winds and hail up to golf ball
size or possibly larger.

A thermal gradient or effective front will develop as a result of
the morning convection and will be critical in determining the
northward extent of the afternoon and evening severe weather threat.
There is relatively good agreement on the placement of this
boundary which should be located near Montgomery around noon in a
WNW/ESE orientation. A late morning to early afternoon convective
minimum will give the atmosphere a chance to become quite
unstable south of the front. The most plausible scenario is for a
cluster of thunderstorms to form by early afternoon in eastern MS
and move eastward with the warm front beginning to slowly advance
to the northeast. The cluster of storms is likely to grow upscale
across our southwestern counties. Dewpoints around 70 F in the
warm sector and relatively cold temperatures aloft should yield in
SBCAPE of 2000-3500 J/kg. 60-65 kt 500 mb flow and an increasing
low-level jet will be supportive of supercells along the warm
front, bowing segments, and mesovortices mainly across the
southern half of our area. Large hail, damaging winds, and
tornadoes appear possible. There could also be a few elevated
severe storms north of the warm front containing damaging winds
and large hail.

While much attention has been given to the tornado threat across
our southern counties, the low-level wind field is not particularly
impressive. A tendency for veering surface winds could temper the
tornado threat with any pre-QLCS supercells. However, moderate to
strong instability and localized backing could help offset this.
A relatively greater wind damage and embedded tornado threat may
evolve within the QLCS with mid-level flow nearly perpendicular
to spots within the convective line. Damaging wind gusts up to 80
mph seem plausible. If inflow is sufficient, this situation would
also support the chance of strong, EF-2 to EF-3 tornadoes within
mesovortices. Once the QLCS gains momentum, it should quickly move
across out southeastern counties and may be out of our forecast
area by 10 PM.

Flash flooding is also a significant threat this afternoon and
evening along and north of the warm front due to training
thunderstorms.

.LONG TERM...
/Updated at 0245 PM CDT Sat Apr 18 2020/

Monday through Thursday.

With that initial storm system out of the way, we can start to look
towards the rest of the week. The upper level flow remains largely
zonal to WSW Monday and Tuesday, with dry weather indicated both
days. Another southern stream shortwave trough is forecast by the
models to move across the southern Plains and into the OH/TN valleys
in the Wednesday-Thursday time frame. The associated surface low is
forecast to track (roughly/generally speaking) from the ArkLaTex to
eastern KY or TN, with lowest pressures in the 990s.

Global models have now shown varying degrees of favorable
instability parameters, shear parameters, and severe weather
composite index parameters for at least a few runs now. I think
there is enough general agreement in the models now to introduce at
least a small confidence mention of severe/tornadoes in the HWO for
late Wednesday into Thursday. As per usual, there's still some
spatial, temporal, and magnitudinal (?) details to be hashed out.
But right now, it appears the main time frame of concern is late
Wednesday (probably overnight) into Thursday.

/61/

&&

.AVIATION...
18Z TAF Discussion.

Widespread TSRA will continue to highly impact terminals this
afternoon, in addition to low cigs and vis due to heavy rainfall
moving over terminal locations. IFR conditions can be expected
intermittently through the next six hours due to the persistent
thunderstorms. High wind gusts are also possible due to the
possibility of severe storms later this afternoon through the
evening hours, especially for KMGM and KTOI. Amendments will be
needed based on the development and movement of these storms as we
go through the overnight hours tonight.

Showers and storms will come to an end early Monday morning with
lingering low cloudiness and northwesterly surface winds.

56/GDG

&&

.FIRE WEATHER...

A warm front will move northward this morning with multiple waves
of showers and storms expected through the evening. Dry
conditions should return for Monday with RH values well above
critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  71  47  74  45 / 100  30   0   0   0
Anniston    55  73  48  75  47 / 100  20   0   0   0
Birmingham  55  73  50  76  50 / 100  10   0   0   0
Tuscaloosa  58  74  51  78  51 / 100   0   0   0   0
Calera      57  73  50  75  50 / 100  10   0   0   0
Auburn      57  73  51  75  50 / 100  20   0   0   0
Montgomery  61  75  52  79  52 / 100   0   0   0   0
Troy        62  78  54  79  53 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 1 AM CDT Monday for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pickens...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker.

&&
Hazardous weather outlook, Apr 19, 11:39 AM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1139 AM CDT Sun Apr 19 2020

ALZ011>015-017>050-201945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1139 AM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are likely this afternoon and overnight,
mainly from 3 PM CDT through 2 AM Monday. The greatest threat for
severe storms and the tornado threat should remain across the
southern half of Central Alabama or along and south of Sumter County
to Chilton County to Chambers County. Strong tornadoes, damaging
winds up to 80 mph and golf ball size will be possible in this area.
To the north, a few storms could produce damaging winds and quarter
size hail. Thunderstorms with heavy rainfall  may result in flash
flooding.

Minor flooding is forecast to occur along portions of the Tombigbee,
Black Warrior, Cahaba and Tallapoosa river basins. Please see flood
statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor flooding is forecast to occur along portions of the Tombigbee,
Black Warrior, Cahaba and Tallapoosa river basins. Please see flood
statements for specific details.

There is a threat of severe thunderstorms, including tornadoes,
across all of central Alabama from late Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight. Please follow all local, state, and CDC guidelines
in regards to travel.

In the hours before

Local storm report, Apr 19, 12:03 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     3 NE THORSBY            32.94N 86.68W
04/19/2020                   CHILTON            AL   BROADCAST MEDIA

            PORTIONS OF THE ROOF WERE BLOWN OFF OF
            COLLINS CHAPEL FIRE STATION.

&&

AS
Local storm report, Apr 19, 12:11 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     TSTM WND DMG     KELLYTON                32.98N 86.04W
04/19/2020                   COOSA              AL   BROADCAST MEDIA

            WIDESPREAD, RATHER SIGNIFICANT TREE DAMAGE
            AND LARGE HAIL REPORTED IN KELLYTON.

&&

AS
Local storm report, Apr 19, 12:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TSTM WND DMG     LAFAYETTE               32.90N 85.40W
04/19/2020                   CHAMBERS           AL   EMERGENCY MNGR

            SEVERAL REPORTS OF TREES AND POWER LINES
            DOWN.

&&

AS
Local storm report, Apr 19, 1:02 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      CLANTON                 32.83N 86.63W
04/19/2020                   CHILTON            AL   PUBLIC

            FLASH FLOODING ALONG POLEY BRIDGE CREEK NEAR
            CLANTON CITY PARK.

&&

AS
Special weather statement, Apr 19, 2:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
211 PM CDT Sun Apr 19 2020

ALZ040-191945-
Dallas AL-
211 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 245
PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue Chitto, or 14 miles southeast of Uniontown, moving northeast at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selma, Orrville, Bogue Chitto, Dallas County Horse Arena, Potter
Station, Skyharbor Airport and Hazen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 8731 3238 8741 3248 8712 3236 8704
TIME...MOT...LOC 1911Z 242DEG 25KT 3234 8729

32/Davis
Special weather statement, Apr 19, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sun Apr 19 2020

ALZ030-031-191945-
Greene AL-Sumter AL-
221 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE AND SOUTHERN
SUMTER COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
York, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Forkland, Walden Quarters, The University Of West
Alabama, Bluffport, Thornhill, Coatopa, Dug Hill, Tishabee, Old
Mallard Airport, Belmont, Lilita, McDowell, Bellamy and Birdine.

LAT...LON 3256 8839 3277 8787 3276 8787 3276 8785
      3271 8783 3264 8778 3264 8781 3262 8781
      3261 8779 3261 8776 3259 8774 3257 8777
      3258 8777 3258 8778 3256 8779 3238 8831
      3255 8839
TIME...MOT...LOC 1921Z 247DEG 45KT 3250 8828

15

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:40 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter21 days
Apr 18, 9:40 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter21 days
Apr 19, 2:37 AM CDTSpecial Weather StatementBMXPickens53 min
Apr 19, 4:27 AM CDTSpecial Weather StatementBMXGreene48 min
Apr 19, 4:53 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Tuscaloosa49 min
Apr 19, 5:29 AM CDTSpecial Weather StatementBMXBibb46 min
Apr 19, 6:14 AM CDTSpecial Weather StatementBMXShelby46 min
Apr 19, 6:24 AM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby, Talladega36 min
Apr 19, 6:46 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa44 min
Apr 19, 6:57 AM CDTSpecial Weather StatementBMXFayette33 min
Apr 19, 7:21 AM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa54 min
Apr 19, 7:41 AM CDTSpecial Weather StatementBMXJefferson34 min
Apr 19, 7:52 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa24 min
Apr 19, 8:00 AM CDTFlash Flood WarningBMXBibb, Chilton, Coosa, Jefferson, Shelby, Tuscaloosa3 hr
Apr 19, 8:52 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby29 hr
Apr 19, 8:56 AM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Apr 19, 9:03 AM CDTRiver Flood WarningBMXDallas, Perry3 days
Apr 19, 9:13 AM CDTFlash Flood WarningBMXTallapoosa3 hr
Apr 19, 10:35 AM CDTSpecial Weather StatementBMXPickens40 min
Apr 19, 10:45 AM CDTSevere Thunderstorm WarningBMXPickens26 min
Apr 19, 10:59 AM CDTFlash Flood Warning Considerable damage threatBMXBibb, Chilton, Coosa, Shelby, Talladega3 hr
Apr 19, 11:09 AM CDTSpecial Weather StatementBMXTuscaloosa36 min
Apr 19, 11:42 AM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Apr 19, 12:45 PM CDTAreal Flood AdvisoryBMXChambers, Tallapoosa4 hr
Apr 19, 12:57 PM CDTFlash Flood WarningBMXBarbour, Bullock3 hr
Apr 19, 1:57 PM CDTAreal Flood WarningBMXBibb, Chilton, Coosa, Perry, Shelby, Talladega6 hr
Apr 19, 2:11 PM CDTSpecial Weather StatementBMXDallas34 min
Apr 19, 2:44 PM CDTSpecial Weather StatementBMXGreene31 min
Apr 19, 2:53 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Jefferson, Pickens, Shelby, Tuscaloosa3 hr
Apr 19, 3:21 PM CDTFlash Flood WarningBMXChambers, Tallapoosa3 hr
Apr 19, 3:48 PM CDTSpecial Weather StatementBMXSumter27 min
Apr 19, 4:22 PM CDTSpecial Weather StatementBMXMarengo23 min
Apr 19, 4:48 PM CDTSevere Thunderstorm WarningBMXMarengo42 min
Apr 19, 5:08 PM CDTSevere Thunderstorm WarningBMXSumter37 min
Apr 19, 5:21 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lee, Macon, Tallapoosa3 hr
Apr 19, 5:23 PM CDTSpecial Weather StatementBMXElmore37 min
Apr 19, 5:30 PM CDTSpecial Weather StatementBMXLee45 min
Apr 19, 5:40 PM CDTSpecial Weather StatementBMXMarengo35 min
Apr 19, 5:55 PM CDTTornado WarningBMXMarengo23 min
Apr 19, 6:18 PM CDTSpecial Weather StatementBMXLowndes42 min
Apr 19, 6:35 PM CDTSevere Thunderstorm WarningBMXLowndes40 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.